Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 240, NWS Blacksburg, VA

September 4, 2002Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2002, 6:28 PM EDT for Yadkin County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2002, 6:28 PM EDT (22:28 UTC)
Expired
Sep 4, 2002, 7:15 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS51 KRNK 042228
SVRRNK
NCC197-042315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 715 PM EDT.

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF EAST BEND TO
  7 MILES WEST OF BOONVILLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE
  BOONVILLE...
  EAST BEND...
  YADKINVILLE...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

<<CALL TO ACTION>>FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG
DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:12 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 3:12 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
312 PM EDT WED SEP 4 2002

AWIPS SATELITTE LOOP DISPLAYED A BAND OF BKN CU ASSOCIATED WITH THE
COLD FRONT. THIS FRONTAL BOUNDARY WAS SAGGING SOUTH ACRS FA THIS
AFTERNOON. IT HAS ALREADY CLEARED NORTHWEST PORTIONS OF CWA. LAPS
DATA INDICATED LIS FROM MINUS 2 TO MINUS 6...WITH CAPES ARD 3 J/KG
AHEAD OF FRONT. ELECTED TO POST SOME LIGHT POPS EARLY TONIGHT AHEAD
OF THE COLD FRONT. THIS FRONT SHOULD PUSH S OF FA BY MORNING.
DECIDED TO ADJUST LOW TEMPS DOWN FOR TONIGHT AND THURSDAY NIGHT.
WILL ADD THE MENTION OF UPPER 40S IN SE WEST VIRGINIA. AS HIGH
BUILDS IN AT SFC AND ALFT...THURSDAY WILL BE LESS HUMID UNDER PLENTY
OF SUNSHINE. UPPER RIDGE ACRS MID ATLANTIC RGN CONTINUES DRY WEATHER
IN THE EXTENDED PERIODS. TROPICAL MOISTURE EXPECTED TO BE CONFINED
TO THE DEEP SOUTH - GULF COAST AREA. DECIDED TO RAISE MAX TEMPS
IN THE EXTENDED PD A FEW DEGREES. AT 2 PM EDT...18Z...CENTER OF
TROPICAL STORM EDOUARD WAS LOCATED NEAR LATITUDE 29.8 NORTH...
LONGITUDE  80.5 WEST OR ABOUT 50 MILES EAST-SOUTHEAST OF ST.
AUGUSTINE FLORIDA. THE FORWARD MOTION OF EDOUARD HAS BEEN ERRATIC.
OVER THE PAST FEW HOURS IT HAS BEEN MOVING TOWARD THE WEST NEAR 8
MPH.  A WEST OR WEST-SOUTHWEST MOTION AT A SOMEWHAT SLOWER SPEED IS
EXPECTED OVER THE NEXT 24 HOURS.  THE CENTER OF EDOUARD IS EXPECTED
TO REACH THE COAST LATE TONIGHT OR EARLY THURSDAY. SEE LATEST NHC
ADVISORIES FOR LATEST ON THIS STORM.

FORECAST BLENDED VIA EASTERN CLUSTER ISC GRIDS. ZONES WILL BE OUT
ARD 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  84  58  84 /  10   0   0   0
LYH   61  83  57  82 /  10   0   0   0
DAN   64  87  60  85 /  30  10   0   0
BLF   54  80  52  80 /  10   0   0  10
LWB   52  78  52  79 /  10   0   0  10
BCB   58  83  55  82 /  10   0   0  10
TNB   56  81  55  80 /  20  10   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Sep 4, 4:43 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED SEP 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    PATRICK SPRINGS           VA   0.88 IN HAIL
09/04/02   PATRICK
Special weather statement, Sep 4, 6:08 PM EDT, 20 minutes before
NCZ001>006-018>020-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT WED SEP 4 2002

...SEVERE THUNDERSTORMS CONTINUE IN NORTHWEST NORTH CAROLINA...

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE
AREA. SOME OF THESE STORMS CONTAIN DAMAGING WIND AND LARGE HAIL.
EXPECT RAINFALL RATES UP TO TWO INCHES IN AN HOUR WITH THE STRONGEST
STORMS. THESE RAINFALL RATES CAN CAUSE PONDING OF WATER ON ROADWAYS
AND IN LOW LYING SPOTS. MOST AREAS THAT SEE RAIN CAN EXPECT BETWEEN
ONE QUARTER AND ONE HALF INCH THROUGH 7:00 PM.

THE STRONGEST STORMS WERE LOCATED IN SURRY...YADKIN...AND STOKES
COUNTIES.

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:31 PM EDTSevere Thunderstorm WarningRNKStokes29 min
Sep 4, 5:16 PM EDTSevere Thunderstorm WarningRNKStokes29 min
Sep 4, 5:29 PM EDTSevere Thunderstorm WarningRNKSurry31 min
Sep 4, 5:44 PM EDTSevere Thunderstorm WarningRNKStokes31 min
Sep 4, 5:59 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes46 min
Sep 4, 6:01 PM EDTSevere Thunderstorm WarningRNKSurry44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.